Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 247, NWS Pittsburgh, PA

August 27, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 27, 2003, 10:04 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2003, 10:04 AM EDT (14:04 UTC)
Expired
Aug 27, 2003, 1:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 271405
FFWPBZ
PAC129-271700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 100 PM EDT

* AT 1004 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
  THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO MOVE ACROSS THE COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...CALUMET...NORVELT...
  DELMONT...DERRY...LAWSON HEIGHTS...LIGONIER...MANOR...
  NEW STANTON...GREENSBURG AND JEANETTE.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:17 AM EDT, 6 hours 47 minutes earlier.

Area forecast discussion, Aug 27, 3:17 AM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 AM EDT WED AUG 27 2003

WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO
CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT
IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED.
LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT
TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY
TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD.

MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF
CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS
TRAINING IN MY CWA.

.PBZ...
MD...NONE.
OH...NONR.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 27, 6:35 AM EDT, 3 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 27, 9:30 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    INDIANA                   PA   1.00 INCH HAIL
08/27/03   INDIANA

WWR
Local storm report, Aug 27, 9:38 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    MCMECHEN                  WV   FLOOD
08/27/03   MARSHALL                       NUMEROUS BASEMENTS FLOODED

WWR
Special weather statement, Aug 27, 9:50 AM EDT, 14 minutes before
PAZ014>016-020>023-029>032-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM EDT WEDNESDAY
AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND
Local storm report, Aug 27, 9:51 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 AM    MCMURRAY                  PA   FLOOD
08/27/03   WASHINGTON                     WATER OVER SUGAR CREEK
                                          ROAD. 0.58INCHES OF RAIN IN
                                          15 MINUTES.

WWR
Local storm report, Aug 27, 9:57 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
957 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 AM    HICKORY                   PA   0.88 INCH HAIL
08/27/03   WASHINGTON

WWR
Local storm report, Aug 27, 10:02 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    HOPWOOD                   PA   FLOOD
08/27/03   FAYETTE                        BASEMENT AND STREET
                                          FLOODING REPORTED BY EMA.

WWR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:38 PM EDTSevere Thunderstorm WarningPBZWashington52 min
Aug 26, 9:43 PM EDTSevere Thunderstorm WarningPBZGreene47 min
Aug 26, 10:03 PM EDTSevere Thunderstorm WarningPBZAllegheny42 min
Aug 26, 10:11 PM EDTSevere Thunderstorm WarningPBZFayette49 min
Aug 26, 10:24 PM EDTSevere Thunderstorm WarningPBZWestmoreland51 min
Aug 27, 4:55 AM EDTSevere Thunderstorm WarningPBZWashington65 min
Aug 27, 5:36 AM EDTSevere Thunderstorm WarningPBZGreene54 min
Aug 27, 6:58 AM EDTFlash Flood WarningPBZFayette, Greene4 hr
Aug 27, 7:31 AM EDTSevere Thunderstorm WarningPBZGreene59 min
Aug 27, 8:01 AM EDTSevere Thunderstorm WarningPBZWashington44 min
Aug 27, 8:22 AM EDTSevere Thunderstorm WarningPBZButler53 min
Aug 27, 8:27 AM EDTSevere Thunderstorm WarningPBZAllegheny63 min
Aug 27, 8:48 AM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 27, 9:06 AM EDTSevere Thunderstorm WarningPBZIndiana54 min
Aug 27, 9:15 AM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Aug 27, 9:38 AM EDTSevere Thunderstorm WarningPBZWashington52 min
Aug 27, 9:53 AM EDTFlash Flood WarningPBZWashington3 hr
Aug 27, 10:18 AM EDTSevere Thunderstorm WarningPBZWestmoreland42 min
Aug 27, 2:57 PM EDTSevere Thunderstorm WarningPBZGreene48 min
Aug 27, 3:09 PM EDTSevere Thunderstorm WarningPBZWashington96 min
Aug 27, 3:21 PM EDTSevere Thunderstorm WarningPBZFayette54 min
Aug 27, 4:04 PM EDTFlash Flood WarningPBZFayette3 hr
Aug 27, 4:10 PM EDTSevere Thunderstorm WarningPBZGreene65 min
Aug 27, 4:12 PM EDTFlash Flood WarningPBZGreene3 hr
Aug 27, 4:28 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Aug 27, 4:36 PM EDTSevere Thunderstorm WarningPBZFayette54 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.